Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 162, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 28, 1998, 3:32 PM EDT for Screven County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 1998, 3:32 PM EDT (19:32 UTC)
- Expired
- Jul 28, 1998, 4:20 PM EDT
- In force
- 48 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Screven County, GA
The radar
The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1049 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
841 WUUS1 KCHS 281933 RRA SVRCHS GAC251-282020- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 332 PM EDT TUE JUL 28 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SCREVEN COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 420 PM EDT * AT 33O PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF SYLVANIA... MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTH SIDE OF SYLVANIA BY 340 PM EDT NEWINGTON BY 400 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SIMENSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:25 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 28, 12:25 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1225 PM EDT TUE JUL 28 1998 CURRENT IR SAT PIX SHOWING FANNING OUT OF CI ACROSS TENN AND E NC INDICATING WAA ALOFT AND S/W RIDGING. CONVECTIVE TOPS IN THE VICINITY OF THIS AREA HAVE WARMED CONSIDERABLY ALSO. ETA PICKS UP ON THIS S/W RIDGE NICELY AND MOVES IT OVER THE FA THIS EVE AND INTO TONIGHT WITH MID LEVEL DRYING FCST TO ACCOMPANY RIDGE AS IT MOVES THROUGH. WILL BACK DOWN ON POPS TO REFLECT A MORE TYPICAL SUMMERTIME DIURNAL CONVECTIVE PATTERN TONIGHT THROUGH WED WITH THIS IN MIND. NEXT WEAK IMPULSE TO APPROACH LATE WED NIGHT INTO THUR SO WILL GO WITH A SLIGHTLY GREATER CHANCE FOR TSTMS THU. WILL GO WITH LOW TO MID 90S FOR WED WITH GOOD INSOLATION POTENTIAL. FOR CWF...NO REAL CHANGES CURRENT TREND NEEDED HERE. MODELS VERY SIMILAR WITH FLOW TO REMAIN MAINLY SW AROUND 15 KT. SOUTH COAST /CHS-NBC/ .TONIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AN EVENING SHOWER OR THUNDERSTORM. LOW FROM THE MIDDLE 70S INLAND TO AROUND 80 COAST. WEST WIND 5 TO 10 MPH. .WEDNESDAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. HIGH 90 TO 95. SOUTHWEST WIND 10 MPH. .WEDNESDAY NIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AN EVENING SHOWER OR THUNDERSTORM. LOW FROM THE MIDDLE 70S INLAND TO THE LOWER 80S COAST. .THURSDAY...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF THUNDERSTORMS. HIGH 90 TO 95. CCF CHS APRT 76/93/77/93 3334 CHS CITY 79/92/81/93 SAV APRT 75/94/76/94 3334 .CHS...NONE. SIMENSKY
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:22 PM EDT | Tornado Warning | CHS | Chatham | 63 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.